Kansas, 2024

Hail in Kansas, May 12, 2024

May 12, 2024 · NWS GLD · 3 events in 3 counties and zones

A line of storms developed over Northwest Kansas, producing up to quarter sized hail. Majority of the area had at least a report of pea to half inch sized hail; however, Thomas, Logan, and Gove counties had hail the size of dime to quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of storms developed over Northwest Kansas, producing up to quarter sized hail. Majority of the area had at least a report of pea to half inch sized hail; however, Thomas, Logan, and Gove counties had hail the size of dime to quarters. The largest hail reported fell near the Monument Rocks in Logan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 12, 1:24 PM CST, 3 hours 9 minutes earlier. Its key messages:

  • Marginal Risks of severe weather and excessive rainfall for parts of the area this afternoon and evening.
  • Another round of showers/thunderstorms Tuesday through Thursday with a Marginal Risk of excessive rainfall Wednesday/Wednesday night.
  • Much lower chances (20%-30%) for precipitation Friday and Saturday with afternoon temperatures in the upper 70s to lower 80s.
Area forecast discussion, May 12, 1:24 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
124 PM MDT Sun May 12 2024

.KEY MESSAGES...

- Marginal Risks of severe weather and excessive rainfall for
  parts of the area this afternoon and evening.

- Another round of showers/thunderstorms Tuesday through
  Thursday with a Marginal Risk of excessive rainfall
  Wednesday/Wednesday night.

- Much lower chances (20%-30%) for precipitation Friday and
  Saturday with afternoon temperatures in the upper 70s to lower
  80s.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 123 PM MDT Sun May 12 2024

This afternoon and evening will have more widespread precipitation,
stronger storms, as a low pressure system is moving over the CWA.
Since last night, the 850 mb LLJ has been moving more moisture into
the region and now that the surface low is in the CWA, wrap-around
precipitation is occurring and will continue into the night. CAPE
still seems moderate with 1,000-1,500 J/kg and little CIN to hold it
back. Shear is fairly weak, with 0-6km shear less than 25 kts across
nearly all of the CWA. 0-3 CAPE is one of the most impressive
parameters for the afternoon with soundings showing 50-150 J/kg
ahead of the first wave of precipitation. This setup makes
landspouts possible in the early stages of the event. Model guidance
is having a difficult time resolving exact placement for any
boundaries early this afternoon, but the area most likely for a
boundary to set-up will in a north/south orientation and within
about 50 miles of the CO/KS border throughout our CWA. This boundary
would serve as a focal point for any landspout formation.

As the storms mature and the event progress (around 21-3Z time
frame), hail will become more of a threat. As the low moves to the
eastern side of the CWA, shear will slightly increase (5-15 kts) and
more moisture will wrap into the CWA, giving us a higher threat for
severe hail. With the weaker shear and warm, moist lower levels,
heavy rain could become an issue, causing some concern for flooding
potential, mainly southeastern CWA. However, due to little rainfall
over the previous week and the types of storm formation expected,
there is about 15% confidence flooding would occur. More information
can be found in the Hydro section below.

The storms will look to grow to the south as the entire system moves
to the east. CAMs are showing 2-3 bands of rain forming in the
northwestern CWA before moving across the CWA. The western storms
will be moving quicker than the storms over the eastern CWA. By 6Z,
majority of the storms should have moved out of the area, but
lingering showers through 12-18Z Monday is possible in the far
eastern CWA.

As the storms begin clearing out, northwesterly winds will pick up,
gusts up around 20-25 kts by tomorrow afternoon are expected. Also,
as the storms move out overnight, the skies will begin to clear up
again from west to east. This will let low temperatures in the west
cool into the lower 40s while locations in the east will stay in the
50s tonight. Tomorrow looks to be mostly clear, and despite
northerly winds, high temperatures look to warm into the mid 70s.
The mostly clear skies will continue overnight tomorrow and
temperatures across the entire Tri-State area will cool into the
40s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 116 PM MDT Sun May 12 2024

Westerly to northwesterly flow will be in place over the area
Tuesday as an upper level trough dives southeast across the Bighorns
and into portions of Colorado.  Afternoon high temperatures will
range from the upper 70s to mid-80s, about 10 degrees above normal
in some locations.  Ahead of the advancing trough, there will be a
potential for showers and thunderstorms across portions of the Tri-
State area.  Right now, the best chances for shower/storm activity
appears to be Tuesday afternoon for areas along and north of
Interstate 70 (50-70% chance).  Precipitation chances will decrease
west to east across the area Tuesday evening into the overnight
hours.

Wednesday and Thursday, the upper trough crosses into eastern
Nebraska and western Colorado.  Temperatures will be slightly cooler
both days as a weak cold front moves through the region and cool air
filters in.  High temperatures will be in the low to mid-70s both
days.  There will be a chance for showers and thunderstorms both
days as this system moves through the region.

Friday and into to the weekend, we are looking at the potential for
a warm up.  Uncertainty remains as the pattern becomes more active.
Models show split slow becoming more pronounced Thursday and into
the weekend. The northern split extends from West Coast to East
Coast, with the upper trough exiting the region to the east. Heading
into Friday and the weekend, models diverge significantly, with the
GFS bringing a ridge over the area.  The ECMWF brings an upper
trough over the region for that period of time.  There is a non-zero
chance for a few isolated showers and storms during this time,
however, confidence in this solution is extremely low for the time
being.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1119 AM MDT Sun May 12 2024

This TAF period is very active as showers are still in the area
from yesterday and new showers and storms are moving in from the
north. Both KGLD and KMCK can expect to see MVFR to IFR
conditions until around 2-3Z Monday. These showers and storms
will lower ceilings and bring in locally heavy rain that will
reduce visibilities, but to what extent is difficult to tell. At
KGLD, until about 20Z, temporarily MVFR ceilings are expected,
but after that we look to have a "little" clearing before the
convection to the north moves in. At both sites, winds will
remain fairly light until the convection moves over, then
variable and gusty wind are expected. Starting early tomorrow
morning, northerly winds are expected to pick up with some
gusts nearing 20 kts possible at the tail end of the period.

&&

.HYDROLOGY...
Issued at 123 PM MDT Sun May 12 2024

The 850 mb LLJ over the past 12 hours has moved ample moisture into
central Kansas and the surface low passing over the CWA as this is
being written is wrapping around this moisture into the heart of the
CWA. PWATS are currently about 1 inch to the east of the low and
about 2/3 to 4/5 of an inch to the west of the low. As the evening
progresses, PWATS are expected to increase. Mid and Low level RH
values will also increase as the column becomes more saturated.
MUCAPE looks to range around 500-1,000 J/kg, LCL-EL wind around 20
kts, and Corfidi up/downshear shear vectors are about 10/15 kts
respectively. These parameters lead to about 70% confidence that
heavy rain will occur, but with a lack of organized shear,
confidence lowers that these cells will last very long.

Antecedent conditions are also not favorable for flooding to occur.
Nearly all of the CWA has seen less than 1 inch of rain over the
past 48 hours, so the ground is ready to soak up the rain. There was
a narrow area in northern Wichita county that did receive a little
over an inch of rain yesterday, so if a storm could sit over that
area for an hour or so, flooding concerns would increase. As
mentioned above, general confidence in flooding today is about 15%.
This would be localized flooding widespread flooding is not expected.

There will be another chance of excessive rainfall
Tuesday/Wednesday, but that flooding risk will depend heavily on how
well the area dries out tomorrow.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...CA
LONG TERM...Wekesser
AVIATION...CA
HYDROLOGY...CA
Hazardous weather outlook, May 12, 1:23 PM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
123 PM MDT Sun May 12 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131930-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
123 PM MDT Sun May 12 2024 /223 PM CDT Sun May 12 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A marginal risk of severe thunderstorms exists into the evening
hours. Primary hazards will be wind gusts up to 60 mph, hail up to
the size of half dollars, excessive rainfall which could produce
localized flooding, and a brief landspout or two.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periodic thunderstorms will be possible Tuesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send any reports of severe weather or
flooding to the National Weather Service.

In the hours before

Local storm report, May 12, 3:47 PM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
347 PM MDT Sun May 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     Hail             7 S Caruso              39.23N 101.82W
05/12/2024  E0.25 Inch       Sherman            KS   Public

            Public report via social media of pea size
            hail falling for 10 minutes, covered the
            ground.

&&
Special weather statement, May 12, 3:52 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
352 PM MDT Sun May 12 2024

COZ092-KSZ027-122215-
Cheyenne County CO-Wallace KS-
352 PM MDT Sun May 12 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO AND NORTHWESTERN WALLACE COUNTIES IN WEST
CENTRAL KANSAS THROUGH 415 PM MDT...

At 352 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Weskan, or 15 miles northwest of Sharon Springs. This
thunderstorm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Cheyenne County in east central Colorado and northwestern Wallace
Counties in west central Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3899 10229 3905 10214 3905 10205 3909 10205
      3914 10192 3913 10191 3893 10176 3883 10214
TIME...MOT...LOC 2152Z 240DEG 1KT 3899 10202

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Trigg
Local storm report, May 12, 3:53 PM CST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
353 PM MDT Sun May 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Flash Flood      6 S Atwood              39.73N 101.06W
05/12/2024                   Rawlins            KS   Law Enforcement

            Rawlins county dispatch relays report from
            an officer that water is running over Hwy 25
            south of Rd L.

&&
Special weather statement, May 12, 4:06 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
406 PM MDT Sun May 12 2024

COZ092-122230-
Cheyenne County CO-
406 PM MDT Sun May 12 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO THROUGH 430 PM MDT...

At 406 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 7 miles east of Cheyenne Wells,
moving southwest at 10 mph.

HAZARD...Landspout tornadoes, wind gusts of 50 to 55 mph, and nickel
         size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

This storm will remain over mainly rural areas of eastern Cheyenne
County in east central Colorado, including the following locations...
Arapahoe.

This includes Highway 385 between mile markers 141 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3898 10229 3885 10207 3862 10217 3875 10248
TIME...MOT...LOC 2206Z 028DEG 8KT 3883 10222

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Trigg
Special weather statement, May 12, 4:15 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
415 PM MDT Sun May 12 2024

KSZ027-122245-
Wallace KS-
415 PM MDT Sun May 12 2024

...STRONG THUNDERSTORMS WILL IMPACT WALLACE COUNTY THROUGH 445 PM
MDT...

At 415 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Wallace to 3 miles south
of Sharon Springs to 3 miles south of Weskan. Movement was southeast
at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible. Accumulating hail may be possible with these
         storms.

Strong thunderstorms will be near...
  Wallace around 420 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3872 10205 3890 10205 3904 10187 3912 10156
      3904 10148 3870 10148 3870 10204
TIME...MOT...LOC 2215Z 327DEG 26KT 3895 10155 3885 10173 3881 10197

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Trigg
Special weather statement, May 12, 4:29 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
529 PM CDT Sun May 12 2024

KSZ014-015-122300-
Sheridan KS-Thomas KS-
529 PM CDT Sun May 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN THOMAS AND
SOUTHWESTERN SHERIDAN COUNTIES THROUGH 600 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Colby, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible. Accumulating hail may occur with these storms.

This storm will remain over mainly rural areas of southeastern Thomas
and southwestern Sheridan Counties, including the following
locations... Angelus, Mingo, and Halford.

This includes Interstate 70 in Kansas between mile markers 54 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3913 10069 3913 10084 3922 10117 3942 10102
      3936 10056
TIME...MOT...LOC 2228Z 286DEG 22KT 3931 10096

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Trigg

The radar

The Goodland radar (KGLD), 53 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Thomas

When
May 12, 4:33 PM CST
Where
Thomas County, 8.25 mi WSW of Mingo
Measured
0.88 in hail
Reported by
Social Media
Coordinates
39.236, -101.113

Dime to nickel sized hail observed.

Hail, Logan

When
May 12, 5:15 PM CST
Where
Logan County, 4.29 mi NNE of Elkader
Measured
1 in hail
Reported by
Public
Coordinates
38.841, -100.854

Quarter sized hail was reported on Highway 83.

Hail, Gove

When
May 12, 5:51 PM CST
Where
Gove County, 5.87 mi S of Grainfield
Measured
0.88 in hail
Reported by
Social Media
Coordinates
39.036, -100.482

Accumulating dime to nickel sized hail observed at the location. Depth of the hail was unknown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179407, 1179408, 1179409.